• forensic science;
  • arsenic;
  • injection;
  • intoxication;
  • inductively coupled plasma mass spectrometry;
  • autopsy;
  • toxicology

Abstract:  This report describes a suicide case by acute arsenic intoxication via intravenous injection. A 30-year-old woman injected arsenic As (V) (sodium arseniate disodique: Disodium Hydrogena Arsenik RP) in a successful suicide attempt. Three hours following administration, the woman developed severe digestive symptoms. She was admitted to a hospital and transferred to the intensive care unit within 12 h of the massive administration of arsenic. Despite therapeutic efforts, over the next 2 h she developed multiorgan failure and died. A postmortem examination was performed. Pulmonary edema and congestion of liver were apparent. As (V) and As (III) were determined by high performance liquid chromatography and inductively coupled plasma mass spectrometry after mineralization of samples by concentrated nitric acid. Toxicological analysis revealed high concentrations of arsenic in biological fluids as well as in organs. Histopathological examination showed a typical indication of myocarditis. These findings were in agreement with acute arsenic poisoning. The symptoms developed by this young woman (intoxication by intravenous administration) were comparable to oral intoxication. The clinical signs, survival time, and administration type are discussed in light of the literature on acute and chronic arsenic poisoning.